Alert archive / Virginia / Special Weather Statements in 2022
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 9, 2022, 6:21 PM EDT for Tazewell County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2022, 6:21 PM EDT (22:21 UTC)
- Expired
- Aug 9, 2022, 7:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.25 in
- Wind
- 30
County Tazewell County, VA
The radar
The Charleston,WV radar (KRLX), 129 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
456
WWUS81 KRNK 092221
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT Tue Aug 9 2022
VAZ007-092300-
Tazewell VA-
621 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of
southwestern Tazewell County through 700 PM EDT...
At 621 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glen Burke, or near Richlands, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rain.
Frequent lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richlands...
Cedar Bluff...
Raven...
Glen Burke...
Jewell Ridge...
Amonate...
and Claypool Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3715 8190 3716 8187 3717 8187 3717 8186
3718 8180 3720 8178 3720 8176 3724 8174
3724 8172 3720 8168 3721 8156 3701 8158
3699 8179 3705 8182 3711 8189
TIME...MOT...LOC 2221Z 275DEG 8KT 3717 8186
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
11What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:17 PM EDT, 4 minutes earlier.
Area forecast discussion, Aug 9, 6:17 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 617 PM EDT Tue Aug 9 2022 .SYNOPSIS... Scattered shower and storm chances look to increase heading into Wednesday as a slow moving cold front from the Ohio River Valley pushes in. The front looks to slowly push southeast Thursday with cooler and drier weather expected Friday into the weekend. Storm chances look to return by early next week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 616 PM EDT Tuesday... ...Isolated storms with locally heavy rainfall continue through this evening. Better storm coverage Wednesday as a front pushes south... Once again it's another evening of hit or miss storms. Like the past few evenings limited shear combined with high heat and humidity have fueled storms with limited wind, lots of lightning, and locally heavy rainfall. Any storms out there this evening will quickly diminish after sunset with leftover convective debris scattered about the region especially in areas west of the Blue Ridge. As a result, expect partly cloudy to mostly clear skies overnight with areas of patchy fog especially in the river valleys and areas that did see rain. Lows will fall back into the mid 60s over the mountains with low 70s out east. Wednesday looks to be our day of transition as a slow moving front sags south and east from the interior Northeast and Ohio River Valley. The heat will remain with highs back around 80 over the mountains to the low 90s out east. This will boost MLCAPE values up around 1000-2000 j/kg making for ample fuel for thunderstorms to feed off during the afternoon and evening hours. The mugginess will also remain with dewpoints well into the 60s and PWATS close to 2"+ leading to efficient rainfall from any storms that form. Although upper level support looks to increase with the front dropping south overall flow still appears weak. 0-6 km shear values per the HRRR, ConShort, and NAMnest continue to show values of less than 25 kts leading more of an increased localized flooding threat compare to severe threat due to slow moving storms. Even with that said, one or two storms will have the capability of locally damaging winds with localized flooding and lightning taking the main stage as the front passes through. Cloud cover earlier in the day may mitigate the severe threat even more with a focus north and east of our area across central Virginia back to the Delmarva for marginal severe weather concerns. The front will likely sit static over the region Wednesday afternoon and evening keeping the chance for scattered showers and storms going. Not everyone will see the rain, but confidence per the 18z guidance points to better coverage compared to the past few days. Confidence remain high in the near term period. Moderate confidence in pin pointing where the heaviest rainfall sets up due to isolated and scattered activity. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 100 PM EDT Tuesday... A stationary front will help maintain showers and storms across the area through Thursday morning before heading south as a cold front by the evening. A front will be positioned across the northern sections of the region Wednesday night and Thursday morning, but start heading south as a cold front by the afternoon. Drier high pressure will start to nose south into the region by the afternoon so that at best isolated coverage is expected north of I-64 and west of I-81. Southern and southeastern sections of the region may see some lingering showers and storms into the early evening, but these are expected to dissipate fairly rapidly as drier air moves into the region behind the front. Thursday night into Friday night, cooler and drier air will continue to move south into the region as the high builds. A look at the NAEFS guidance suggest Precipitable Water values may drop as low as minus one sigma across the region by Friday morning, hinting at guidance possibly being slightly too mild/moist. Will start trending cooler/drier than guidance Friday night into early Saturday. Temperatures during this portion of the forecast are expected to be a few degrees above normal Wednesday night into Thursday, but start trending to values around or slightly below normal Thursday night into Friday night. Confidence in the above weather scenario is moderate to high. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 1230 PM EDT Tuesday... Dry and cool high pressure will be across the region over the weekend, but give way to a return of scattered showers heading into mid-week. The cold front that crosses the region on Friday, will continuing heading south across the southeast U.S. all while high pressure builds into our region. A look at the latest NAEFS guidance offers Precipitable Water values in the range of minus one sigma still across the region on Saturday, with perhaps minus sigma across the far southeast portion of the forecast area. This suggests that undercutting guidance on dew points and low temperatures may be a good option. This choice was made on Friday, but Saturday is setting up to have even greater confidence on this adjustment. By Sunday, while still on the lower side of guidance on Sunday, the delta will not likely be as great thanks to the potential of some moisture trying to make its way into at least western sections of the region. By Monday and Tuesday, the center of the high is expected to be southeast of the region, and an upstream shortwave trough will be progressing through the Ohio Valley. The specific path of this feature varies from model to model, the trend should be there for increasing potential of mainly afternoon and evening isolated to scattered showers and storms. Temperatures during this portion of the forecast are expected to average a few degrees below normal. Confidence in the above weather scenario is moderate. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... As 120 PM EDT Tuesday... Mainly VFR outside of any storms which could bring heavy downpours. Confidence higher that storms will impact BLF/BCB/ROA with timing anywhere in the 18-00z time frame. Fog tonight will be patchy as clouds increase ahead of a front in the mountains. Mainly VFR, except some IFR to LIFR possible at BCB/LWB. Average confidence for timing and location of precipitation Average confidence for ceiling, visibility and wind. .Extended Aviation Discussion... More widespread showers and thunderstorms are expected Wednesday afternoon into Thursday just ahead of an approaching cold front. Model guidance has trended slower with the timing of the front. The storms could produce IFR to MVFR conditions due to heavy rainfall. Patchy fog will also occur during the early morning hours due the humid air mass. In between the storms and the fog, VFR conditions are anticipated. Friday and Saturday will be VFR and dry behind the cold front. Cannot rule out a few showers Sunday but mainly VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...ET NEAR TERM...ET/WP SHORT TERM...DS LONG TERM...DS AVIATION...AMS/WP
Hazardous weather outlook, Aug 9, 5:23 PM EDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 523 PM EDT Tue Aug 9 2022 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-102130- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 523 PM EDT Tue Aug 9 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Isolated thunderstorms are expected this evening. Very heavy rainfall rates may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous thunderstorms are expected Wednesday afternoon and evening. Very heavy rainfall rates may result in localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 9, 5:19 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
519 PM EDT Tue Aug 9 2022
NCZ005-VAZ044-092145-
Rockingham NC-Pittsylvania VA-
519 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of
northeastern Rockingham and southwestern Pittsylvania Counties
through 545 PM EDT...
At 518 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eden, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eden...
Mayfield...
Oregon Hill...
Draper...
Cascade...
Harrisons Crossroads...
and Ruffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3641 7985 3646 7987 3654 7976 3654 7972
3658 7970 3663 7964 3651 7951 3651 7952
3646 7952
TIME...MOT...LOC 2118Z 239DEG 10KT 3650 7975
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PMSpecial weather statement, Aug 9, 5:31 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
531 PM EDT Tue Aug 9 2022
NCZ005-VAZ044-092200-
Rockingham NC-Pittsylvania VA-
531 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of
northeastern Rockingham and southwestern Pittsylvania Counties
through 600 PM EDT...
At 529 PM EDT, Doppler radar was tracking a strong thunderstorm
between Eden and Danville, near the state line, moving northeast at
10 to 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail. Heavy rain.
Frequent Lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eden...
Mayfield...
Aiken Summit...
Cascade...
Draper...
and Oregon Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3654 7977 3654 7971 3662 7970 3665 7956
3655 7949 3654 7949 3654 7951 3647 7952
3645 7969
TIME...MOT...LOC 2129Z 244DEG 16KT 3655 7968
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
11Special weather statement, Aug 9, 5:45 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT Tue Aug 9 2022
VAZ015-092230-
Grayson VA-
545 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of
Grayson County through 630 PM EDT...
At 538 PM EDT, Doppler radar was tracking a strong thunderstorm near
Comers Rock, or 7 miles northwest of Independence, moving east at 5
mph.
HAZARD...Winds up to 30 mph. Heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Very heavy rainfall could result in
localized flooding.
Locations impacted include...
Independence...
Fries...
Mouth Of Wilson...
Sugar Grove...
Troutdale...
Volney...
and Bridle Creek.
Radar estimates that between 1 and 2 inches of rain has fallen just
east of Troutdale...along Middle Fox Creek, and Panther Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive rainfall from this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Also watch for
debris which may get washed onto the highway, in addition to washed
out driveways and culvert pipes.
&&
LAT...LON 3675 8133 3676 8125 3676 8119 3677 8116
3677 8109 3679 8108 3680 8104 3668 8094
3657 8113 3658 8144 3672 8146
TIME...MOT...LOC 2138Z 252DEG 6KT 3670 8125
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PMSpecial weather statement, Aug 9, 5:52 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
552 PM EDT Tue Aug 9 2022
VAZ022-023-034-092230-
Botetourt VA-Roanoke VA-Bedford VA-
552 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of
northeastern Roanoke, west central Bedford and south central
Botetourt Counties and the northeastern City of Roanoke through 630
PM EDT...
At 550 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hollins, or near Roanoke, moving east at 5 mph.
HAZARD...Winds up to 30 mph and pea size hail. Heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roanoke...
Vinton...
Stewartsville...
Montvale...
Laymantown...
Hollins...
and Blue Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3731 7997 3737 7997 3739 7977 3736 7962
3728 7966 3726 7978
TIME...MOT...LOC 2150Z 276DEG 5KT 3734 7995
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PMSpecial weather statement, Aug 9, 5:59 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
559 PM EDT Tue Aug 9 2022
VAZ044-092230-
Pittsylvania VA-
559 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of
south central Pittsylvania County and the City of Danville through
630 PM EDT...
At 556 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mayfield, moving east at 20 mph.
HAZARD...Winds up to 30 mph and pea size hail. Lightning. Heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Very heavy rainfall could result in localized
flooding...especially within the city of Danville where
runoff may result in street flooding, or ponding of water
in poor drainage areas. Lightning may result in power
outages.
Locations impacted include...
Danville...
Ringgold...
and Westover Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3665 7959 3667 7927 3654 7929 3654 7961
TIME...MOT...LOC 2156Z 256DEG 17KT 3657 7953
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PMSpecial weather statement, Aug 9, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT Tue Aug 9 2022
VAZ007-092300-
Tazewell VA-
621 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of
southwestern Tazewell County through 700 PM EDT...
At 621 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glen Burke, or near Richlands, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rain.
Frequent lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richlands...
Cedar Bluff...
Raven...
Glen Burke...
Jewell Ridge...
Amonate...
and Claypool Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3715 8190 3716 8187 3717 8187 3717 8186
3718 8180 3720 8178 3720 8176 3724 8174
3724 8172 3720 8168 3721 8156 3701 8158
3699 8179 3705 8182 3711 8189
TIME...MOT...LOC 2221Z 275DEG 8KT 3717 8186
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
11The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:16 PM EDT | Special Weather Statement | RNK | Henry | 44 min |
| Aug 9, 1:56 PM EDT | Areal Flood Advisory | RNK | Carroll, Henry, Patrick | 3 hr |
| Aug 9, 1:59 PM EDT | Special Weather Statement | RNK | Carroll | 46 min |
| Aug 9, 2:25 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 39 min |
| Aug 9, 2:41 PM EDT | Areal Flood Advisory | RNK | Carroll, Patrick | 112 min |
| Aug 9, 5:31 PM EDT | Special Weather Statement | RNK | City of Danville | 29 min |
| Aug 9, 5:45 PM EDT | Special Weather Statement | RNK | Grayson | 45 min |
| Aug 9, 5:52 PM EDT | Special Weather Statement | RNK | City of Roanoke | 38 min |
| Aug 9, 5:59 PM EDT | Special Weather Statement | RNK | City of Danville | 31 min |
| Aug 9, 6:04 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke | 41 min |
| Aug 9, 3:21 PM EDT | Special Weather Statement | RNK | Wilkes | 39 min |
| Aug 9, 5:19 PM EDT | Special Weather Statement | RNK | Rockingham | 26 min |
Nearby
Special Weather Statements in Virginia, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.